Text Size
Smaller
Bigger

Xanax Withdrawal Can Be Dangerous

answered 08:09 PM EST, Fri November 25, 2011
I dont abuse xanax,but I do feel like im addicted,ive taken half of a 2mg pill twice a day for three years,ive tried tapering but im still sick,what else can I do the anxiety and panic attacks are worst,but worst I feel like I may have a seizure and thats what I am afraid of.

Dr. David Sack Says...

Xanax (chemical name alprazolam) is a benzodiazepine drug.  Even though you may not be abuse the Xanax, your body has become physically dependent on it after three years of use.  The amount you’ve been taking is definitely high enough to cause dependency and abruptly stopping it can cause severe withdrawal that begins as anxiety and insomnia but often progresses to seizures or even delirium.  You should seek medical help to safely come off of Xanax.

Xanax is generally not considered a first-line treatment for panic disorder and should not be used by itself for this condition.  Other treatments such as selective serotonin reuptake inhibitors (Prozac (fluoxetine), Paxil (paroxetine), Citalopram to name a few) are more effective and have fewer side effects long term.  Cognitive behavioral therapy (CBT) is also very effective either alone or in combination with medications.

Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Nov 25, 2011

Call Now for
Rehab Options
Insurance Accepted
(Except Medicare)

Join Thousands of Readers

who receive our weekly recovery newsletter.

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.